Kansas, 2003

Hail and Damaging Winds in Kansas, August 5, 2003

August 5, 2003 · NWS ICT · 28 events in 8 counties and zones

17 thunderstorm wind, 11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 5, 2:30 PM CST, 59 minutes earlier.

Area forecast discussion, Aug 5, 2:30 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT TUE AUG 5 2003

FORECAST CONCERNS TODAY ARE AFTN/EVE TSRA CHCS AND THEN TEMPS THE
REST OF THE WEEK.

SFC DWPTS REMAIN IN THE LOWER 70S ACROSS THE AREA AS DRIER AIR IS
SLOW TO TRICKLE INTO SRN KS. SATL SHOWS LOTS OF CU DVLPG ALONG THE
WEAK BOUNDARY IN ERN KS/WRN MO BUT SFC CONVERGENCE IS VERY WEAK FOR
TSRA DVLPMNT. BECUASE OF THE MOIST DWPTS,  SCAPES VALUES HAVE BEEN
RUNNING IN THE 2000-4000 J/KG ACROSS THE AREA.  SO UNSTABLE AIRMASS
IS IN PLACE ACROSS SRN KS, BUT MID LEVEL CAP HANGS ON ACROSS MOST OF
THE WRN SECTIONS KEEPING TSRA DVLPMNT IN CHECK.  MAIN AREA OF
CONCERN IS ERN/SERN KS WHERE CAP IS WEAKEST. WILL GO WITH A 20-30
POP IN THIS AREA FOR THE EVENING HOURS WHERE CAP IS WEAKEST WITH
THIS IN MIND.  WILL END THE PRECIP CHC OVERNIGHT AS DRIER AIR GETS A
BETTER PUSH INTO THE AREA.  CONSIDERED ADDING SOME PATCHY FOG FOR
THE MORNING HOURS, BUT WITH DRIER AIR MOVING IN AND LACK OF MUCH
GROUND MOISTURE, WILL KEEP THIS MENTION OUT FOR NOW.  PERSISTANCE
LOOKS LIKE THE WAY TO GO FOR LOW TEMPS TNGT.

WED-THU NIGHT:
SFC RIDGE CONTINUES TO PUSH SLIGHTLY DRIER SFC AIR INTO THE REGION
ON WED AND EARLY THU WITH N-NE WINDS. BOTH MODELS SIMILAR WITH THIS
SOLUTION.  EASTERLY SFC WINDS MAY KEEP TEMPS FROM GETTING TOO OUT
HAND BUT WARMER ETA GUID NUMBERS LOOK LIKE THE WAY TO GO WITH UPPER
RIDGE IN PLACE.

LOW FLOW RETURNS TO THE SOUTH ACROSS PARTS OF WRN KS LATE THU INTO
EARLY FRI WITH GFS SHOWING ISENTROPIC LIFT AND MOISTURE TRANSPORT IN
THE 315K LAYER INCREASING ENOUGH FOR A NOCTURNAL TSRA CHC IN WRN
SECTIONS. BUT THIS SHOULD STAY WEST OF THE AREA.  SO NO POPS AT THIS
TIME.

EXTENDED: FRI-MON
THE DRY AND HOT WEATHER CONTINUES INTO THE WEEKEND AS UPPER RIDGE
HOLDS TIGHT OVER THE AREA.  GFS TRYS TO BRING ANOTHER IMPULSE DOWN
THE PIPE ACROSS ERN KS ON LATE SAT OR EARLY SUN, BUT ECM AND UKMET
SHOW RIDGE HOLDING TIGHT.  NCEP DISCUSSION SEEMS TO FAVOR THE ECM SO
PREFER TO KEEP THINGS DRY FOR NOW.  SO WILL CONTINUE DRY TREND INTO
THE BEGINNING OF NEXT WEEK.

FCSTID =   22 / KETCHAM
ICT   70  95  70  97 /  10  10  10   5
HUT   69  95  70  97 /  10  10  10   5
EWK   70  95  70  97 /  10  10  10   5
EQA   69  94  70  96 /  10  10  10   5
WLD   71  95  71  97 /  10  10  10   5
RSL   67  95  70  99 /  10  10  10   5
GBD   69  96  70  99 /  10  10  10   5
SLN   69  95  70  97 /  10  10  10   5
MPR   70  95  70  97 /  10  10  10   5
CFV   71  93  70  93 /  20  10  10   5
CNU   69  92  69  92 /  20  10  10   5
K88   69  92  69  92 /  20  10  10   5

.ICT...
KS...NONE.
Hazardous weather outlook, Aug 5, 3:00 PM CST, 29 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING OVER
SOUTHEASTERN KANSAS THIS AFTERNOON. A WEAK SURFACE BOUNDARY WILL BE
LINGERING IN THE AREA ALONG WITH AMPLE MOISTURE. DAYTIME HEATING
WILL CAUSE THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE OVER
SOUTHEAST KANSAS. THE STRENGTH OF CONVERGENCE ALONG THIS BOUNDARY
WILL BE THE KEY FOR ANY POSSIBLE DEVELOPMENT. CONVERGENCE LOOKS TO
BE FAIRLY WEAK SO IF STORMS CAN DEVELOP THEY SHOULD BE MORE ISOLATED
IN NATURE. A FEW OF THESE STORMS COULD REACH SEVERE LIMITS WITH
LARGE HAIL, AND DAMAGING WINDS UP TO 60 MPH POSSIBLE. THE AREA
GREATEST AT RISK WILL BE EAST OF A EUREKA, TO SEDAN LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JAKUB/KETCHAM

The radar

The Vance AFB radar (KVNX), 50 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 11 hail. Local standard time, as filed.

Thunderstorm Wind, Harper

When
August 5, 3:29 PM CST
Where
Harper County, 6 mi SW of Attica
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.167, -98.317

Occurred 2NW Midway.

Thunderstorm Wind, Harper

When
August 5, 5:50 PM CST
Where
Harper County, 2 mi SW of Attica
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.217, -98.267

Hail, Harper

When
August 5, 5:55 PM CST
Where
Harper County, 6 mi SW of Attica
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.167, -98.317

Hail, Allen

When
August 5, 6:45 PM CST
Where
Allen County, Gas
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.350

Hail, Allen

When
August 5, 6:55 PM CST
Where
Allen County, Iola
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -95.400

Hail, Allen

When
August 5, 6:55 PM CST
Where
Allen County, 2 mi E of Iola
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.367

Thunderstorm Wind, Woodson

When
August 5, 7:07 PM CST
Where
Woodson County, Yates Center
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -95.733

Part of roof of west wing of the historic Woodson Hotel torn from it's rafters. Trailer overturned at community building. Widespread tree damage. Yates Center News contributed greatly to this narrative.

Hail, Allen

When
August 5, 7:10 PM CST
Where
Allen County, La Harpe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.300

Thunderstorm Wind, Neosho

When
August 5, 7:15 PM CST
Where
Neosho County, Chanute
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
37.683, -95.467

Garage at one residence damaged when uprooted maple tree fell onto it. (Chanute Tribune).

Hail, Neosho

When
August 5, 7:24 PM CST
Where
Neosho County, 4 mi SE of Chanute
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -95.417

Thunderstorm Wind, Wilson

When
August 5, 7:30 PM CST
Where
Wilson County, 2 mi S of Buffalo
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.667, -95.700

Thunderstorm Wind, Wilson

When
August 5, 7:40 PM CST
Where
Wilson County, Fredonia
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.533, -95.817

Thunderstorm Wind, Wilson

When
August 5, 7:45 PM CST
Where
Wilson County, 3 mi NW of Fredonia
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.567, -95.850

Hail, Wilson

When
August 5, 7:50 PM CST
Where
Wilson County, 3 mi N of Neodesha
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -95.683

Hail, Neosho

When
August 5, 7:53 PM CST
Where
Neosho County, Galesburg
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -95.350

Thunderstorm Wind, Neosho

When
August 5, 7:55 PM CST
Where
Neosho County, 3 mi E of St Paul
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
37.517, -95.117

One residence extensively damaged when the east-facing garage door was ripped from it's supports causing the roof to collapse onto the three vehicles parked inside. A barn approximately 1 mile west of the property was unroofed with the dislodged roof and sections of tin scattered 1/4 mile across an adjacent field. (Chanute Tribune).

Thunderstorm Wind, Wilson

When
August 5, 7:55 PM CST
Where
Wilson County, Fredonia
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.533, -95.817

Damage to one telephone line at the Fredonia swimming pool. Tree damage was widespread. The Wilson County Citizen contributed to this report.

Hail, Elk

When
August 5, 8:05 PM CST
Where
Elk County, Upola
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -96.000

Hail, Labette

When
August 5, 8:15 PM CST
Where
Labette County, 5 mi E of Mound Vly
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -95.333

Thunderstorm Wind, Montgomery

When
August 5, 8:18 PM CST
Where
Montgomery County, Elk City
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.283, -95.917

Branches 1-2 inches in diameter downed.

Thunderstorm Wind, Montgomery

When
August 5, 8:20 PM CST
Where
Montgomery County, Independence
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.233, -95.717

Trees uprooted.

Thunderstorm Wind, Montgomery

When
August 5, 8:21 PM CST
Where
Montgomery County, 10 mi W of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.233, -95.900

Hail, Montgomery

When
August 5, 8:30 PM CST
Where
Montgomery County, 3 mi SE of Elk City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -95.883

Thunderstorm Wind, Montgomery

When
August 5, 8:30 PM CST
Where
Montgomery County, 3 mi S of Caney
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.967, -95.950

Thunderstorm Wind, Labette

When
August 5, 8:30 PM CST
Where
Labette County, Oswego
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -95.100

Power lines downed and a few large trees uprooted.

Thunderstorm Wind, Labette

When
August 5, 8:35 PM CST
Where
Labette County, Chetopa
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
37.033, -95.083

Power lines and power poles downed. The most significant: A power pole containing a transformer. (Parsons Sun.)

Thunderstorm Wind, Montgomery

When
August 5, 8:35 PM CST
Where
Montgomery County, 2 mi N of Caney
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.050, -95.950

Thunderstorm Wind, Montgomery

When
August 5, 8:45 PM CST
Where
Montgomery County, Caney
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
37.017, -95.950

Downed power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377839, 5377840, 5377841, 5377842, 5377843, 5377844, 5377845, 5377846, 5376833, 5377847, 5377848, 5377849, 5377850, 5377851, 5377852, 5376832, 5377853, 5377854, 5377855, 5377919, 5377921, 5377920, 5377922, 5377923, 5377926, 5376831, 5377924, 5377925.